×

zbMATH — the first resource for mathematics

Hilbert-generated spaces. (English) Zbl 1039.46015
A Banach space \(X\) is called \(\mathcal P\)-generated (where \(\mathcal P\) is a property of Banach spaces) if there is a Banach space \(Y\) with property \(\mathcal P\) and a continuous linear operator from \(Y\) into \(X\) with dense range. M. Fabian, G. Godefroy and V. Zizler [Isr. J. Math. 124, 243–252 (2001; Zbl 1027.46012)] showed that a Banach space is isomorphic to a subspace of a Hilbert-generated space if and only if it admits an equivalent uniformly Gâteaux smooth norm. The present paper contains a more detailed study of the class of subspaces of Hilbert-generated spaces.
There is a natural linear hierarchy of subclasses of this class. Six classes are mentioned, the smallest one is that of Hilbert-generated spaces followed by that of super-reflexive-generated ones and the largest one is that of subspaces of Hilbert-generated spaces. All the inclusions between these classes are shown to be proper using counterexamples (note that one of these examples uses the continuum hypothesis).
Further results are devoted to characterizations of some of theses subclasses within spaces of density \(\aleph_1\). In particular, \(\ell_p(\Gamma)\)-generated spaces for \(1< p\leq2\) are characterized by renorming with a norm satisfying a quantitative version of uniform Gâteaux smoothness. It is an open question whether these characterizations are valid also for spaces with larger densities.

MSC:
46B26 Nonseparable Banach spaces
46B20 Geometry and structure of normed linear spaces
46B25 Classical Banach spaces in the general theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Argyros, S.; Farmaki, V., On the structure of weakly compact subsets of Hilbert spaces and applications to the geometry of Banach spaces, Trans. amer. math. soc., 289, 409-427, (1985) · Zbl 0585.46010
[2] Benyamini, Y.; Starbird, T., Embedding weakly compact sets into Hilbert spaces, Israel J. math., 23, 137-141, (1976) · Zbl 0325.46023
[3] Benyamini, Y.; Rudin, M.E.; Wage, M., Continuous images of weakly compact subsets of Banach spaces, Pacific J. math., 70, 309-324, (1977) · Zbl 0374.46011
[4] Borwein, J.M.; Noll, D., Second order differentiability of convex functions in Banach spaces, Trans. amer. math. soc., 342, 43-81, (1994) · Zbl 0802.46027
[5] Davis, W.J.; Figiel, T.; Johnson, W.B.; Pelczynski, A., Factoring weakly compact operators, J. funct. anal., 17, 311-327, (1974) · Zbl 0306.46020
[6] Deville, R.; Godefroy, G.; Zizler, V., Smoothness and renormings in Banach spaces, Pitman monographs, Vol. 64, (1993), Longman New York · Zbl 0782.46019
[7] Deville, R.; Godefroy, G.; Zizler, V., Smooth bump functions and geometry of Banach spaces, Mathematika, 40, 305-321, (1993) · Zbl 0792.46007
[8] Enflo, P., Banach spaces which can be given an equivalent uniformly convex norm, Israel J. math., 13, 281-288, (1972)
[9] Fabian, M., Gâteaux differentiability of convex functions and topology—weak asplund spaces, (1997), Wiley, Interscience New York
[10] Fabian, M.; Godefroy, G.; Zizler, V., The structure of uniformly Gâteaux smooth Banach spaces, Israel J. math., 124, 243-252, (2001) · Zbl 1027.46012
[11] Fabian, M.; Hájek, P.; Zizler, V., Uniform eberlein compacta and uniformly Gâteaux smooth norms, Serdica math. J., 23, 351-362, (1997) · Zbl 0974.46025
[12] M. Fabian, P. Habala, P. Hájek, V. Montesinos, J. Pelant, V. Zizler, Functional Analysis and Infinite Dimensional Geometry, CMS books, Springer, Berlin, Vol. 8, 2001. · Zbl 0981.46001
[13] Fabian, M.; Zizler, V., An elementary approach to some questions in higher order smoothness in Banach spaces, Extracta math., 14, 295-327, (1999) · Zbl 0955.46009
[14] Farmaki, V., The structure of eberlein, uniformly eberlein and talagrand compact spaces in \(Σ(R)\^{}\{Γ\}\), Fundamenta math., 128, 15-28, (1987) · Zbl 0645.46012
[15] G. Godefroy, Renormings of Banach spaces, in: W.B. Johnson, J. Lindenstrauss (Eds.), Handbook of the Geometry of Banach Spaces, Vol. I, Elsevier, Amsterdam, 2001. · Zbl 1009.46003
[16] Hájek, P., Polynomials and injections of Banach spaces into superreflexive spaces, Arch. math., 63, 39-44, (1994) · Zbl 0805.46021
[17] Hájek, P., Dual renormings of Banach spaces, Comment. math. univ. carolin., 37, 241-253, (1996) · Zbl 0855.46005
[18] Haydon, R., Trees in renorming theory, Proc. London math. soc., 78, 541-584, (1999) · Zbl 1036.46003
[19] Johnson, W.B.; Lindenstrauss, J., Some remarks on weakly compactly generated banac spaces, Israel J. math., 17, 219-230, (1974) · Zbl 0306.46021
[20] Kutzarova, D.; Troyanski, S., Reflexive Banach spaces without equivalent norms which are uniformly convex or uniformly differentiable in every direction, Studia math., 72, 91-95, (1982) · Zbl 0499.46005
[21] Lindenstrauss, J., Weakly compact sets—their topological properties and the Banach spaces they generate, symposia on infinite dimensional topology, Ann. math. stud., 69, 235-273, (1972)
[22] Moltó, A.; Montesinos, V.; Orihuela, J.; . Troyanski, S, Weakly uniformly rotund Banach spaces, Comment. math. univ. carolin., 39, 749-753, (1998) · Zbl 1060.46502
[23] R.R. Phelps, Convex Functions, Monotone Operators, and Differentiability, Lecture Notes in Mathematics, Vol. 1364, 2nd Edition, Springer, Berlin, 1993. · Zbl 0921.46039
[24] Pisier, G., Martingales with values in uniformly convex spaces, Israel J. math., 20, 326-350, (1975) · Zbl 0344.46030
[25] Rosenthal, H.P., The heredity problem for weakly compactly generated Banach spaces, Compositio math., 28, 83-111, (1974) · Zbl 0298.46013
[26] Troyanski, S.L., On nonseparable Banach spaces with a symmetric basis, Studia math., 53, 253-263, (1975) · Zbl 0322.46017
[27] Troyanski, S.L., On uniform rotundity and smoothness in every direction in nonseparable Banach spaces with an unconditional basis, C. R. acad. bulgare sci., 30, 1243-1246, (1977) · Zbl 0417.46016
[28] V. Zizler, Nonseparable Banach spaces, in: W.B. Johnson, J. Lindenstrauss (Eds.), Handbook of the Geometry of Banach Spaces, Vol. II, Elsevier, Amsterdam, to appear. · Zbl 1041.46009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.